Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Shingles, acyclovir, Mirena IUD, anxiety, thinning hair, black menstruation

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I am 26, and am on my 5th year of my Mirena IUD. I have experienced many side effects (anxiety, thinning hair) that I have just recently discovered was probably due to the IUD and the levenogestrel. I will be having it removed asap. But my question is, I am currently menstruating and the blood is completely black. No hint of red whatsoever. and its almost gritty...not quite sure what could have caused this as all of my previous cycles have been normal. The only thing I think could have something to do with this is that I was recently (3 weeks ago) treated with Acyclovir for a Shingles outbreak I had due to stress..I have heard medications may sometimes change your menstruation, could this be causing my cycle to be completely black and gritty? I have no other pain or symptoms, no cramping, etc. I am also not under any other medication nor do I take anything on a regular basis. I plan to make an appt with my gyn on Mon, just very concerned about this now....Thank you in advance!
Posted Fri, 27 Apr 2012 in Birth Control
Answered by Dr. Jasvinder Singh 1 hour later
Thanks for posting your query. There are no reported side effects of Acyclovir on the menstrual blood flow or the color of the menstrual blood. Hence this black gritty menstrual blood is not a side effect of Acyclovir. The change in color and consistency of the menstrual flow can be due to these reasons:

1)     It is normal to find menstrual blood becomes dark brown or almost black as you near the end of your period. It happens when the blood is older and not being expelled from the body quickly. A slow rate causes the blood to take longer to reach the outside and old blood becomes darker .
2)     It can be due to hormonal changes in the body and Mirena IUD can alter the color and consistency of the menstrual blood flow. Hormones regulate the production and shedding of the uterine lining. When this balance is disturbed, it can lead to the development of an excessively thick uterine lining and hence black colored blood which is thick and gritty.
3)     It is important to rule out medical conditions like fibroids, polyps or endometriosis. Fibroids and polyps may block the flow of menstrual blood from the uterus through the cervix and hence blood stagnates in the uterus which may become blackish colored and thick in consistency. It is advisable to get a pelvic examination and an ultrasound uterus to rule out these conditions.

So my suggestion is get these causes thoroughly investigated when you XXXXXXX your gynecologist for the removal of Mirena.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor